California, 2001

Flood in California, January 8, 2001

January 8, 2001 · NWS LOX · 1 event in 1 county or zone

Heavy rain produced street flooding in the city of Pismo Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Heavy rain produced street flooding in the city of Pismo Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 8, 1:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 8, 1:45 PM PST, 2 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PST MON JAN 8 2001

RAIN AND SNOW EVENT PRETTY MUCH OVER EXCEPT FOR ONE LAST BAND OF
SHOWERS NOW MOVING THROUGH SBA COUNTY AND SOME LINGERING SHOWERS IN LA
COUNTY. COLD AIR IS REALLY STARTING TO MAKE ITS WAY INTO THE AREA AS
EVIDENCED BY THE SNOW FALLING IN THE MOUNTAINS. LOOKS LIKE SNOW LEVELS
HAVE FALLEN TO AS LOW AS 5000 FEET, THOUGH AMOUNTS ARE STILL RELATIVELY
LIGHT. WE COULD SEE SOME SHOWERS LINGERING UP THERE A LITTLE LONGER
INTO THE EVENING HOURS TONIGHT BUT BY TUESDAY EVERYTHING SHOULD BE DRY.
STRONG NORTHERLY GRADIENTS ARE ALREADY DEVELOPING OVER SBA COUNTY AND
THIS HAS RESULTED IN SOME LOCALLY GUSTY NORTH WINDS IN THE MOUNTAINS
AND BELOW PASSES AND CANYONS. DONT THINK WELL NEED AN ADVISORY THERE
BUT WILL MONITOR CLOSELY.

TUESDAY WILL BE DRY BUT COOL WITH PLENTY OF CLOUDS, ESPECIALLY IN THE
AFTERNOON AS THE HEATING ALLOWS SOME LIGHT CUMULUS TO DEVELOP. BY
TUESDAY NIGHT WE WILL START FEELING THE FRINGE EFFECTS OF THE NEXT
SYSTEM IN THE FORM OF INCREASING ONSHORE FLOW. WE ALSO WILL BE IN A BIT
OF A WARM FRONTAL PATTERN AND THIS WILL HELP TO INCREASE CLOUDS
OVERNIGHT AND INTO WEDNESDAY. THE MODELS ARE EVEN SHOWING A WEAK
FRONTAL BAND MOVING THROUGH THE CENTRAL COAST LATE TUESDAY NIGHT INTO
WEDNESDAY. I DONT THINK THIS WILL BRING ANY PRECIP SOUTH OF POINT
CONCEPTION, BUT IT COULD BRING SOME DRIZZLE OR EVEN SOME LIGHT SHOWERS
TO THE CENTRAL COAST JUST BEFORE SUNRISE WEDNESDAY. WILL THROW IN A 20
PERCENT CHANCE FOR THAT AREA. THEN WEDNESDAY THE AIRMASS WILL CONTINUE
TO MOISTEN UP AS THE SOUTHERLY FLOW INCREASES ALOFT. AT THIS POINT AM
MORE WILLING TO BELIEVE THE SLOWER AVN MODEL, WHICH INDICATES
INCREASING VERTICLE MOTION AND MOISTURE WEDNESDAY AFTERNOON WITH EVEN
SOME RAIN DEVELOPING. THE BULK OF THIS SYSTEM WILL NOT ARRIVE UNTIL
WEDNESDAY NIGHT, BUT I CANT RULE OUT SOME RAIN DEVELOPING PRIOR TO
THAT TIME. THUS, WILL GO WITH 20 TO 40 PERCENT CHANCES EVERYWHERE BY
WEDNESDAY AFTERNOON.

BY WEDNESDAY NIGHT AND THURSDAY, BOTH THE MESO ETA AND THE AVN HIT OUR
AREA REAL HARD WITH 40+ KT LOW LVL SOUTHERLY WINDS, STRONG UPPER LEVEL
DIVERGENCE, AND A NEAR SATURATED AIRMASS. THIS COULD BRING SIGNIFICANT
RAIN TO OUR AREA AND WILL HAVE TO REALLY KEEP A CLOSE EYE ON THIS
DEVELOPING STORM. THE AVN IS SLOWER, BUT EVEN IT HAS A NICE SURFACE LOW
DEVELOPING OFF THE CENTRAL COAST BY WEDNESDAY NIGHT WHICH WILL HELP
ENHANCE THE LOW LVL SOUTHERLY FLOW ACROSS OUR AREA. ASSUMING THE
CURRENT MODEL TIMING IS ACCURATE (A BIG ASSUMPTION AT THIS POINT), THIS
FIRST WAVE OF PRECIP WILL BEGIN TO TAPER OFF THURSDAY MORNING OR EARLY
AFTERNOON. BUT THATS NOT ALL.

THE AVN INDICATES A SECOND DISTINCT WAVE MOVING INTO THE AREA THURSDAY
NIGHT AND FRIDAY FOR MORE HEAVY RAIN. BUT THIS TIME SNOW LEVELS WILL BE
LOWERING CONSIDERABLY AND THE LOCAL RESORTS MIGHT REALLY GET A GOOD
DUMPING OF SNOW.

AM REALLY INTERESTED TO SEE IF THE 00Z RUNS ARE CONSITENT WITH THE 12Z
RUNS REGARDING THIS NEXT SYSTEM. IF SO, WELL HAVE TO START CONSIDERING
SOME WATCHES (BOTH WINTER STORM AND FLOOD).

NOT SURPRISINGLY, THIS SYSTEM ALSO BRINGS WITH IT A BIG NORTHWEST
SWELL. CONSIDERING THE FACT THAT TIDES ARE AT THEIR HIGHEST OF THE
MONTH, RESIDENTS ALONG THE COAST WILL DEFINITELY NEED TO KEEP A CLOSE
EYE ON THIS. WAVE MODELS ARE PREDICTING SWELLS IN EXCESS OF 20 FEET
JUST OFFSHORE BY THURSDAY MORNING. HEAVY SURF ADVISORIES WILL ALMOST
CERTAINLY BE NEEDED AND COASTAL FLOOD WATCHES WILL AT LEAST NEED TO BE
CONSIDERED IF THE STORM CONTINUES TO DEVELOP AS MODELS EXPECT.

WINTER HAS INDEED ARRIVED.

LAX 5002. WOFFORD

.LAX...SMALL CRAFT ADVISORY (SEE LAXCWFLAX).
       MARINE WEATHER STATEMENT (SEE LAXMWSLAX).

In the hours before

Special weather statement, Jan 8, 11:25 AM PST, 4 hours 35 minutes before
CAZ034>041-044>047-051>054-059-088-082125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1125 AM PST MON JAN 8 2001

...QUICK MOVING RAIN STORM COMES TO THE SOUTHLAND WITH LIGHTER
   RAINS IN LOS ANGELES COUNTY.  STORM TOTAL RAINFALL TO 1100 AM...

SAN LUIS OBISPO COUNTY

PT. PEIDRAS BLANCAS.........   0.51
PASO ROBLES APT.............   0.35
SAN LUIS OBISPO APT.........   0.51
SANTA ROSA CK @ CAMBRIA.....   0.94
NIPOMO......................   0.67
OCEANO......................   0.59
MORRO BAY...................   0.38
SAN LUIS HARBOR.............   0.48
NACIMIENTO RSVR.............   0.20
ROCKY BUTTE.................   0.67
SANTA MARGARITA BOOSTER.....   0.70
LOPEZ REC AREA..............   0.55
BALD MTN....................   0.63
SHANDON.....................   0.20
ATASCADERO..................   0.35
LA PANZA....................   0.20
CARRIZO PLAIN...............   0.20

SANTA BARBARA COUNTY

SANTA MARIA.................   0.60
SANTA BARBARA APT...........   0.61
TWITCHELL DAM...............   0.67
SUDDEN PEAK.................   0.39
LOS ALAMOS..................   0.51
BUELLTON MAINT YD...........   0.20
CUYAMA FS...................   0.04
CACHUMA DAM.................   0.24
LOMPOC......................   0.35
LOS PRIETOS.................   0.43
GOLETA - SC GAS.............   0.55
MT. CALVARY.................   0.31
SANTA BARBARA FCD...........   0.39
CARPINTERIA FS..............   0.24
MONTECITO...................   0.25
FIGUEROA MTN................   0.47
SANTA BARBARA POTRERO.......   0.16
SAN MARCOS PASS.............   0.43
GIBRALTAR DAM...............   0.39

VENTURA COUNTY

OXNARD APT..................   0.09
LEO CARILLO.................   0.08
CNTY GOVT CNTR..............   0.20
LA CONCHITA.................   0.28
CALLEGUAS CK @ CSUCI........   0.12
SILVERSTRAND BCH............   0.20
COYOTE CK NR OAK VIEW.......   0.24
LK CASITAS @ DAM............   0.28
SANTA PAULA CK..............   0.12
OJAI........................   0.20
FILLMORE....................   0.08
MOORPARK COLLEGE............   0.04
LANG RH.....................   0.04
APACHE CYN..................   0.04
WHITE LEDGE PEAK............   0.28
ROSE VLY....................   0.28
SULPHUR MOUNTAIN............   0.20
HUNGRY VLY..................   0.12

LOS ANGELES COUNTY

LOS ANGELES DOWNTOWN........   0.04
HAWTHORNE...................   0.05
LAX.........................   0.09
LONG BEACH APT..............   0.09
BIG ROCK MESA MALIBU........   0.12
COMPTON CK @ GREENLEAF......   0.09
LECHUZA FS..................   0.20

ISLANDS

SANTA ROSA ISLD.............   0.45
SANTA BARBARA ISLD..........   0.56
CATALINA ISLD...............   0.15
SAN CLEMENTE ISLD...........   0.01

JBB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, San Luis Obispo

When
January 8, 4:00 PM PST
Where
San Luis Obispo County, Pismo Beach
Reported by
TRAINED SPOTTER
Coordinates
35.387, -120.452 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5227878.